Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 237, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 4, 2002, 5:44 PM EDT for Stokes County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2002, 5:44 PM EDT (21:44 UTC)
- Expired
- Sep 4, 2002, 6:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
300 WUUS51 KRNK 042144 SVRRNK NCC169-042215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 544 PM EDT WED SEP 4 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 615 PM EDT. * AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF FRANCISCO...MOVING SOUTHEAST AT 5 MPH. * SOME LOCATIONS THREATENED THROUGH 615 PM EDT INCLUDE FRANCISCO... <<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. <<CALL TO ACTION>>FREQUENT LIGHTNING...LARGE HAIL AND/OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:12 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Sep 4, 3:12 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 312 PM EDT WED SEP 4 2002 AWIPS SATELITTE LOOP DISPLAYED A BAND OF BKN CU ASSOCIATED WITH THE COLD FRONT. THIS FRONTAL BOUNDARY WAS SAGGING SOUTH ACRS FA THIS AFTERNOON. IT HAS ALREADY CLEARED NORTHWEST PORTIONS OF CWA. LAPS DATA INDICATED LIS FROM MINUS 2 TO MINUS 6...WITH CAPES ARD 3 J/KG AHEAD OF FRONT. ELECTED TO POST SOME LIGHT POPS EARLY TONIGHT AHEAD OF THE COLD FRONT. THIS FRONT SHOULD PUSH S OF FA BY MORNING. DECIDED TO ADJUST LOW TEMPS DOWN FOR TONIGHT AND THURSDAY NIGHT. WILL ADD THE MENTION OF UPPER 40S IN SE WEST VIRGINIA. AS HIGH BUILDS IN AT SFC AND ALFT...THURSDAY WILL BE LESS HUMID UNDER PLENTY OF SUNSHINE. UPPER RIDGE ACRS MID ATLANTIC RGN CONTINUES DRY WEATHER IN THE EXTENDED PERIODS. TROPICAL MOISTURE EXPECTED TO BE CONFINED TO THE DEEP SOUTH - GULF COAST AREA. DECIDED TO RAISE MAX TEMPS IN THE EXTENDED PD A FEW DEGREES. AT 2 PM EDT...18Z...CENTER OF TROPICAL STORM EDOUARD WAS LOCATED NEAR LATITUDE 29.8 NORTH... LONGITUDE 80.5 WEST OR ABOUT 50 MILES EAST-SOUTHEAST OF ST. AUGUSTINE FLORIDA. THE FORWARD MOTION OF EDOUARD HAS BEEN ERRATIC. OVER THE PAST FEW HOURS IT HAS BEEN MOVING TOWARD THE WEST NEAR 8 MPH. A WEST OR WEST-SOUTHWEST MOTION AT A SOMEWHAT SLOWER SPEED IS EXPECTED OVER THE NEXT 24 HOURS. THE CENTER OF EDOUARD IS EXPECTED TO REACH THE COAST LATE TONIGHT OR EARLY THURSDAY. SEE LATEST NHC ADVISORIES FOR LATEST ON THIS STORM. FORECAST BLENDED VIA EASTERN CLUSTER ISC GRIDS. ZONES WILL BE OUT ARD 330 PM. HAVE A GOOD NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 62 84 58 84 / 10 0 0 0 LYH 61 83 57 82 / 10 0 0 0 DAN 64 87 60 85 / 30 10 0 0 BLF 54 80 52 80 / 10 0 0 10 LWB 52 78 52 79 / 10 0 0 10 BCB 58 83 55 82 / 10 0 0 10 TNB 56 81 55 80 / 20 10 0 10 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Local storm report, Sep 4, 4:43 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT WED SEP 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0437 PM PATRICK SPRINGS VA 0.88 IN HAIL
09/04/02 PATRICKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 29 min |
| Sep 4, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 29 min |
| Sep 4, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 31 min |
| Sep 4, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes | 46 min |
| Sep 4, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 44 min |
| Sep 4, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.